On Approximation of an Optimal Control Problem for Ill-Posed Strongly Nonlinear Elliptic Equation with p-Laplace Operator

  • Peter I. Kogut
  • Olha P. Kupenko
Part of the Understanding Complex Systems book series (UCS)


We study an optimal control problem for one class of non-linear elliptic equations with p-Laplace operator and L1-nonlinearity in their right-hand side. We deal with such case of nonlinearity when we cannot expect to have a solution of the state equation for any given control. After defining a suitable functional class in which we look for solutions and a special cost functional, we prove the existence of optimal pairs. In order to handle the inherent degeneracy of the p-Laplacian and strong non-linearity in the right-hand side of elliptic equation, we use a two-parametric (ε, k)-regularization of p-Laplace operator, where we approximate it by a bounded monotone operator, and involve a special fictitious optimization problem. We derive existence of optimal solutions to the parametrized optimization problems at each (ε, k)-level of approximation. We also deduce the differentiability of the state for approximating problem with respect to the controls and obtain an optimality system based on the Lagrange principle. Further we discuss the asymptotic behaviour of the optimal solutions to regularized problems as the parameters ε and k tend to zero and infinity, respectively.



Research funded by the DFG-cluster CE315: Engineering of Advanced Materials


  1. 1.
    Attouch, H.: Variational Convergence for Functions and Operators. Pitman Advanced Pub. Program, Boston (1984)Google Scholar
  2. 2.
    Boccardo, L., Murat, F.: Almost everywhere convergence of the gradients of solutions to elliptic and parabolic equations. Nonlinear Anal. Theory Methods Appl. 19, 581–597 (1992)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Casas, E., Fernandez, L.A.: Optimal control of quasilinear elliptic equations with non differentiable coefficients at the origin. Rev. Mat. Univ. Complut. Madrid 4(2–3), 227–250 (1991)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Casas, E., Fernandez, L.A.: Distributed controls of systems governed by a general class of quasilinear elliptic systems. J. Differ. Equ. 104, 20–47 (1993)CrossRefGoogle Scholar
  5. 5.
    Casas, E., Kavian, O., Puel, J.P.: Optimal control of an ill-posed elliptic semilinear equation with an exponential nonlinearity. ESAIM Control Optim. Calc. Var. 3, 361–380 (1998)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Casas, E., Kogut, P.I., Leugering, G.: Approximation of optimal control problems in the coefficient for the p-Laplace equation. I. Convergence result. SIAM J. Control. Optim. 54(3), 1406–1422 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Durante, T., Kupenko, O.P., Manzo, R.: On attainability of optimal controls in coefficients for system of Hammerstein type with anisotropic p-Laplacian. Ricerche Mat. 66(2), 259–292 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Kogut, P.I., Kupenko, O.P.: On attainability of optimal solutions for linear elliptic equations with unbounded coefficients. Visnyk DNU. Series: Mathematical Modelling, Dnipropetrovsk: DNU 20(4), 63–82 (2012)Google Scholar
  9. 9.
    Kogut, P.I., Kupenko, O.P.: On optimal control problem for an ill-posed strongly nonlinear elliptic equation with p-Laplace operator and L 1-type of nonlinearity. Discrete Contin. Dynam. Syst. Ser. B (2018, to appear)Google Scholar
  10. 10.
    Kogut, P.I., Leugering, G.: Optimal Control Problems for Partial Differential Equations on Reticulated Domains. Approximation and Asymptotic Analysis, Series: Systems and Control. Birkhäuser, Boston (2011)Google Scholar
  11. 11.
    Kogut, P.I., Putchenko, A.O.: On approximate solutions to one class of non-linear Dirichlet elliptic boundary value problems. Visnyk DNU. Series: Mathematical Modelling, Dnipropetrovsk: DNU 24(8), 27–55 (2016)Google Scholar
  12. 12.
    Kogut, P.I., Manzo, R., Putchenko, A.O.: On approximate solutions to the Neumann elliptic boundary value problem with non-linearity of exponential type. Bound. Value Probl. 2016(1), 1–32 (2016)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kupenko, O.P., Manzo, R.: Approximation of an optimal control problem in the coefficients for variational inequality with anisotropic p-Laplacian. Nonlinear Differ. Equ. Appl. 35(23) (2016).
  14. 14.
    Kupenko, O.P., Manzo, R.: On optimal controls in coefficients for ill-posed non-linear elliptic Dirichlet boundary value problems. Discrete Contin. Dyn. Syst. Ser. B 23(4), 1363–1393 (2018). MathSciNetCrossRefGoogle Scholar
  15. 15.
    Orsina, L.: Elliptic Equations with Measure Data. Preprint, Sapienza University of Rome (2011)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2019

Authors and Affiliations

  • Peter I. Kogut
    • 1
  • Olha P. Kupenko
    • 2
    • 3
  1. 1.Differential Equations DepartmentOles Honchar National Dnipro UniversityDniproUkraine
  2. 2.System Analysis and Control DepartmentDnipro National Technical University “Dnipro Polytechnics”DniproUkraine
  3. 3.Institute for Applied and System Analysis of National Technical University of Ukraine “Igor Sikorsky Kyiv Polytechnic Institute”KyivUkraine

Personalised recommendations